Switching meds, Paxil to Lexapro-anyone?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Jan 2009
Total Posts : 54
   Posted 1/8/2009 11:28 AM (GMT -6)   
hi all! Newbie here...
Been on Paxil for 6 years and it was a blessing! Changed my life!
I tapered down so I could have another baby, and was almost off of it (5mgs) when I had some life stresses and decided to go back up in dose. Well, it didn't work for me anymore (which I hear is common). The Dr kept pushing me up to higher and higher doses till I felt horrible and had some downright scary side effects.
I have been tapering off of it ever since (from 40) and am now down to about 7.5mgs. My anxiety is back in full swing, worse than EVER...and I went to a new Dr. He wants me to start slowly on Lexapro (5mgs) while continuing to slowly taper off Paxil for good.
The paxil withdrawl/taper has truly been hell.
I thought I could just keep going and get off the Paxil, but I am not doing well at all, and have been relying on Xanax on and off to function. I do not want to end up with a dependency though, so I have decided to go for it.
tomorrow I will be adding the 5mgs of Lexapro to my 7.5 of Paxil (which is doing nothing!!!!) and slowly titrating each.
Has anyone switched like this?
Esp. with Paxil?
I am scared to death to do it, but I have to do something. rolleyes

Veteran Member

Date Joined Dec 2008
Total Posts : 1015
   Posted 1/8/2009 12:21 PM (GMT -6)   
I have never taken either of your meds. If the doc says it's safe to do it that way, than go for it! Also, I would suggest calling a pharmacy in your town and discussing possible side effects. This way you'll know what to expect. Of course, you may not have any problems at all. Also, remember that going off these meds can cause anxiety and that's probably what you're experiencing now. I hope you feel better soon!

Green Grove
Veteran Member

Date Joined Oct 2008
Total Posts : 2424
   Posted 1/8/2009 5:42 PM (GMT -6)   
Hi Dawn :)

I don't have personal experience with the meds except Paxil but that was years ago and I don't like pills in general. You should ask you doc this question. I mainly wanted to welcome you to the A/P Forum. There are many wonderful people and resources on A/P here at HW so feel free to post and browse around :)

Nice to meet you!
Take care and have a wonderful day! . . . Your Bro . . . Sam :)
 ~Co-Moderator Anxiety & Panic Forum~
  "When you come to the end of your rope, tie a knot and hang on."
~Franklin D. Roosevelt~
Not a professional.  Seek your physician's advice before making changes to your meds or lifestyle.

Regular Member

Date Joined Jan 2009
Total Posts : 54
   Posted 1/8/2009 5:54 PM (GMT -6)   
Thanks for the welcome!
My dr told me to do this switch back in November but I have been putting it off , trying to get through the holidays etc.
I was just looking for someone who has been there/done that.

Forum Moderator

Date Joined Apr 2007
Total Posts : 32602
   Posted 1/8/2009 6:55 PM (GMT -6)   

I'd like to extend a warm welcome to you on your first visit to Healing Well! To help you get the most out of the Anxiety and Panic Forum please take the time to browse our threads

Your question is a tough one as there are so many switches being made in members meds that the combinations are many.

If you trust your physician then I would give it a try and let go of the anxiety of worrying about how it has worked for others. Remember each person will react different to the medications.

Good luck and stick with us.

We have a introduction topic if you would like to share a bit in that thread.

Again a warm welcome




Kitt, Co-Moderator: Anxiety/Panic & Depression
&  Moderator GERD  Forums

http://www.healingwell.com/donate *~*
Not a mental health professional of any kind
Peace does not dwell in outward things, but within the soul
Clickable Link: Anxiety-Panic Resources

Veteran Member

Date Joined Sep 2006
Total Posts : 924
   Posted 1/9/2009 4:07 AM (GMT -6)   
My sis had to do that switch because her paxil "pooped out" on her. It just didn't work anymore.

The switch is relatively easy. My sis felt like she was being shocked on Paxil. (brain zaps) but we both have brain zaps on the Lexapro, just not nearly as bad as Paxil.

You might feel goofy at first, and keep in mind lex can take some weeks to kick in. If you can take a benzo it can really help with the adjustment (a benzo being like vallium or ativan or klonopin or xanax)

You might feel dizzy too in the switch, but Lex is a lot gentler of SSRI than paxil, so I think ya might like it



"Be glad of life because it gives you the chance to love and to work and to play and to look up at the stars."

DX: Panic Disorder, Depression, TMJ (Temporomandibular Joint Disorder), Chronic Migraines
RX: Lorazepam (1 MG - 2 mgs a day), Lexapro (20 MG a day), Tylonel for the TMJ and Migraines
IT'S A GIRL! Amelia Candice.
Born 7-7-08
6 lbs, 6 oz
19.5 inches long
Help support Healing Well and its' forums and chatrooms... donate today.... http://www.healingwell.com/donate/

Regular Member

Date Joined Jan 2009
Total Posts : 54
   Posted 1/9/2009 1:44 PM (GMT -6)   
HI! Thanks for your reply n the board....
I am supposed to be adding the Lexapro to my Paxil today but I am so scared to do it.
My OCD is kicking in big time though!
Did your sister just switch over from Paxil to Lex or did she take both at the same time and slowly drop one while adding the other?
thanks so much!

New Member

Date Joined Oct 2008
Total Posts : 10
   Posted 1/9/2009 4:07 PM (GMT -6)   
I have switched while taking 2 medications at once per my psychiatrists advice to wean myself off the old one while taking the new one.
I was really afraid at first, because i am the type of person that does not like to mix medications.
I did this while going from Sertraline to Lexapro and Lexapro to Pristiq. What i was told to do was lower my dose for the original one, while i took the starter dose for the other one for a week, then stop the original one altogether.
I would consider your doctors advice, this is what he is trained for. If you do not feel comfortable with advice he gives then he is not the one for you. I asked him many questions during my transitions, maybe that can help as well.
Best Regards

Regular Member

Date Joined Jan 2009
Total Posts : 54
   Posted 1/9/2009 4:41 PM (GMT -6)   
MLTNO and NIkki

Thanks for your replies!

Well after making myself sick all day about it, I finally did it. I took the Lexapro.

I took my small dose of Paxil this morning (7.5mgs) and finally took a half dose of Lexapro (5mgs) at about 4pm. It was all I could do to get it down!
I guess part of my anxiety disorder and OCD is a FEAR of medicine. I hate to even take Motrin!

But the fact that I made myself so crazed today about do I? Don't I? what if? researching, etc...I know my OCD Is in full swing (and anxiety is horribly high) and I really need to get on something else while getting of the Paxil that is no longer working.

MLTNO--when you took both meds at the same time, did you take them together, i.e. same time of day or did you take one in the am, one in the evening?



Regular Member

Date Joined Jan 2009
Total Posts : 54
   Posted 1/9/2009 6:20 PM (GMT -6)   
Too Funny!
I was thinking the same thing...
"I wish I could just go into the hosptial and take the Lexapro and Paxil at the same time, and make sure I don't have any horrible reactions!"
I cried the first time I took Paxil....I took it and then cried for about 30 mins, on and off. I was so terrified!

New Member

Date Joined Oct 2008
Total Posts : 10
   Posted 1/9/2009 11:00 PM (GMT -6)   
I understand you cause one of my strong fears is off mixing meds also. It took me a while after speaking to many doctors for me to have the courage to take tylenol while taking anxiety meds. Even when i was taking a different type of tylenol after i was told it was ok , i would still have to call in to see if that was ok.
What my doctor told me was it was ok to take both of these at the same time. But just to feel a little safer (when i took them in the a.m.) i made sure not to put them in my mouth at the same time, lol. I would take the first one , drink water gulp.. then go ahead and take the other one.

Regular Member

Date Joined Jan 2009
Total Posts : 54
   Posted 2/21/2009 7:15 AM (GMT -6)   
Well, I am back!
Giving it a shot....
taking .25 Clonazepam in the morning
6.5 mg Paxil
and just added 2.5 of Lexapro last night.
Going to go up on the Lex and down on the Paxil.
I wish I wasn't taking the CLonazepam but the nurse said it will help my transition and ease my anxiety....
wish me luck and prayers!

Regular Member

Date Joined Jan 2009
Total Posts : 54
   Posted 2/22/2009 6:35 PM (GMT -6)   
Well I didn't freak out or die from starting the Lex...

2 nights in a row I took it (tonight is night three)...

I have had lots of emotions, from sadness and crying to anxiety....ick.

I hope I am doing the right thing!

*hugs* to all,

New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, October 26, 2016 11:56 PM (GMT -6)
There are a total of 2,712,699 posts in 299,122 threads.
View Active Threads

Who's Online
This forum has 153696 registered members. Please welcome our newest member, alpphhapointzerotwo.
276 Guest(s), 6 Registered Member(s) are currently online.  Details
bluelyme, astroman, Scaredy Cat, alpphhapointzerotwo, celebrate life, julymorning

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer